Arkansas, 2015

Hail and Damaging Wind in Arkansas, April 9, 2015

April 9, 2015 · NWS TSA · 8 events in 2 counties and zones

Severe thunderstorms developed over eastern Oklahoma along and just ahead of a cold front that was moving through the region in the afternoon. These storms moved eastward across portions of northwestern Arkansas during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over eastern Oklahoma along and just ahead of a cold front that was moving through the region in the afternoon. These storms moved eastward across portions of northwestern Arkansas during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 9, 1:27 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 9, 1:27 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
227 PM CDT THU APR 9 2015

.DISCUSSION...

COLD FRONT IS QUICKLY SWEEPING EAST ACROSS THE FORECAST AREA THIS
AFTERNOON...IN ASSOCIATION WITH A PV MAX MOVING EAST NORTHEAST
ACROSS NEBRASKA AND KANSAS. A STRONG CAPPING INVERSION REMAINS IN
PLACE AHEAD OF THE FRONT...AND THUS FAR ECHOES HAVE STRUGGLED TO
GET GOING. HOWEVER...EVENTUALLY LIFT AND HEATING SHOULD OVERCOME
THE CAP AND AT LEAST SCATTERED STORMS WILL FIRE ALONG THE FRONT BY
MID AFTERNOON FROM NW AR DOWN INTO SE OK. THE STORMS MAY
EVENTUALLY BECOME MORE LINEAR WITH TIME. WINDS ALOFT AT THE BASE
OF THE CENTRAL CONUS TROUGH SUGGEST SHEAR IS STRONG ENOUGH FOR
SUPERCELL DEVELOPMENT INITIALLY AT LEAST. THE TORNADO
THREAT...WHILE NOT ZERO...IS MUCH LESS COMPARED TO
YESTERDAY...WITH VEERED FLOW IN THE WARM SECTOR SHRINKING
HELICITY. THUS MAIN THREATS WILL BE HAIL/WINDS. ACTIVITY SHOULD BE
CLEARING THE AREA BETWEEN 00Z AND 03Z...WITH A CLEAR AND COOL
NIGHT FORTHCOMING.

AFTER A NICE DAY TO BE OUTDOORS ON FRIDAY...RAIN/STORM CHANCES
WILL RETURN BY SATURDAY...ESPECIALLY SATURDAY NIGHT AS THE
RETREATING BOUNDARY LIFTS NORTH THRU THE PLAINS. A WAVE IN THE
NORTHERN STREAM WILL SWEEP ACROSS THE MIDWEST BY THE LATTER PART
OF THE WEEKEND...FORCING ANOTHER BOUNDARY DOWN INTO OUR REGION.

GOING INTO EARLY NEXT WEEK...AN UPPER WAVE IN THE WEAKER SOUTHERN
STREAM OF THE WESTERLIES WILL LIFT INTO THE PLAINS...BRINGING GOOD
CHANCES FOR RAIN/STORMS.

A VIGOROUS UPPER STORM SYSTEM IS FORECAST TO DIVE IN FROM THE
PAC NW AND CLOSE OFF OVER THE PLAINS LATE NEXT WEEK. DEPENDING ON
HOW THE DETAILS SHAKE OUT...THERE WOULD BE SOME SEVERE POTENTIAL
AHEAD OF THE ASSOCIATED FRONT...FOLLOWED BY SOME COOLER AND DRIER
WEATHER TO CLOSE OUT THE WEEK.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   42  69  48  73 /   0   0  10  20
FSM   47  72  49  75 /  40   0  10  10
MLC   46  70  48  72 /  10   0  10  30
BVO   39  69  44  73 /   0   0  10  10
FYV   40  67  45  69 /  20   0   0  10
BYV   42  67  45  71 /  20   0   0  10
MKO   44  69  48  73 /  10   0  10  20
MIO   39  69  45  71 /   0   0  10  10
F10   45  69  49  72 /   0   0  10  20
HHW   49  71  48  71 /  40   0  10  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....30
Hazardous weather outlook, Apr 9, 11:51 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT THU APR 9 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101045-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1251 PM CDT THU APR 9 2015

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS
PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...1 TO 3 PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...1 TO 3 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
EARLY THIS AFTERNOON....A COLD FRONT EXTENDED FROM NEAR VINITA TO
OKMULGEE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS COLD
FRONT BY MID-AFTERNOON ACROSS EASTERN OKLAHOMA INTO NORTHWEST
ARKANSAS. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE
AS THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. LARGE HAIL
AND WIND GUSTS TO AROUND 65 MPH WILL BE THE MAIN CONCERN. THERE WILL
ALSO BE ENOUGH LOW LEVEL WIND SHEAR FOR A LIMITED TORNADO THREAT. THE
THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA BY EARLY EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL.
MONDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
FRIDAY SHOULD BE A LITTLE COOLER AND DRY...ALTHOUGH THERE IS A SLIM
CHANCE OF THUNDERSTORMS LATE FRIDAY NIGHT ACROSS SOUTHEAST OKLAHOMA.
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH THE
WEEKEND...WITH BETTER CHANCES EARLY NEXT WEEK AS AN UPPER LEVEL LOW
MOVES INTO THE SOUTHERN PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 9, 2:33 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
333 PM CDT THU APR 9 2015

ARZ001-010-092115-
BENTON AR-WASHINGTON AR-
333 PM CDT THU APR 9 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     BENTON AND NORTHERN WASHINGTON

AT 333 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM VAUGHN TO 2 MILES SOUTH OF LAKE FRANCIS...MOVING EAST
AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...WALNUT HILL...ROCKY COMFORT...FAIRMOUNT...BLAND...SHADY
GROVE...MILLER...HILL TOP...HARMON...BENTONVILLE...ROGERS...LOWELL...
PEA RIDGE...GATEWAY...LAKE FRANCIS...GALLITIN...HEALING SPRINGS...
SPRINGTOWN...HIGHFILL...CAVE SPRINGS...WAR EAGLE...MONTE NE...
LOOKOUT...VAUGHN...LARUE...CENTERTON...AVOCA...BELLA VISTA...
GARFIELD...BEAVER LAKE...SPRINGDALE...SONORA...TONTITOWN...ELM
SPRINGS...OAK GROVE AND NORTHWEST ARKANSAS REGIONAL AIRPORT.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3616 9400 3608 9454 3609 9455 3613 9456
      3650 9427 3650 9387 3640 9387 3638 9389
      3637 9387 3634 9387 3632 9385
TIME...MOT...LOC 2033Z 261DEG 31KT 3634 9427 3610 9450
Special weather statement, Apr 9, 2:36 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
336 PM CDT THU APR 9 2015

OKZ073>075-092115-
HASKELL OK-LATIMER OK-PITTSBURG OK-
336 PM CDT THU APR 9 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHERN HASKELL...EASTERN PITTSBURG AND NORTHERN LATIMER

AT 336 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
BACHE...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...LEQUIRE...LEWISVILLE...KINTA...
WILBURTON...HIGGINS...DAMON...GOWEN...PANOLA...RED OAK...
HARTSHORNE...HAILEYVILLE...DOW...BACHE...ALDERSON...QUINTON AND
ROBBERS CAVE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3486 9581 3527 9519 3494 9499 3494 9500
      3491 9500 3470 9572
TIME...MOT...LOC 2036Z 245DEG 43KT 3482 9566
Special weather statement, Apr 9, 2:40 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
340 PM CDT THU APR 9 2015

OKZ070-073-074-092130-
HASKELL OK-MUSKOGEE OK-PITTSBURG OK-
340 PM CDT THU APR 9 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     CENTRAL HASKELL AND NORTHEASTERN PITTSBURG

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE

AT 340 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ARROWHEAD
STATE PARK...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...STIGLER...ENTERPRISE...WHITEFIELD...
CROWDER...CANADIAN...BRIARTOWN...PORUM AND ARROWHEAD STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3532 9538 3530 9535 3533 9534 3542 9514
      3519 9503 3507 9564 3517 9572
TIME...MOT...LOC 2040Z 245DEG 30KT 3514 9563
Local storm report, Apr 9, 2:45 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
345 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             3 NW COOKSON            35.74N 94.96W
04/09/2015  E0.50 INCH       CHEROKEE           OK   PUBLIC

            DIME SIZE HAIL NEAR COOKSON.

0325 PM     HAIL             3 N COOKSON             35.75N 94.92W
04/09/2015  E1.00 INCH       CHEROKEE           OK   PUBLIC

            DIME TO QUARTER SIZE HAIL NEAR COOKSON.

&&

AEJ
Local storm report, Apr 9, 2:59 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
359 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             WESTVILLE               35.99N 94.57W
04/09/2015  E0.50 INCH       ADAIR              OK   PUBLIC

            DIME HAIL IN WESTVILLE.

0340 PM     HAIL             WESTVILLE               35.99N 94.57W
04/09/2015  E0.50 INCH       ADAIR              OK   PUBLIC

            DIME SIZE HAIL IN WESTVILLE. TIME ESTIMATED BY RADAR.

0345 PM     HAIL             CINCINNATI              36.04N 94.51W
04/09/2015  E0.50 INCH       WASHINGTON         AR   PUBLIC

            DIME SIZE HAIL.

&&

AEJ
Local storm report, Apr 9, 3:06 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
406 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             STILWELL                35.81N 94.63W
04/09/2015  E0.88 INCH       ADAIR              OK   PUBLIC

            NICKEL AND SOME DIME SIZED HAIL

&&

NMM

The radar

The Western Arkansas radar (KSRX), 88 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
April 9, 3:07 PM CST
Where
Washington County, Fayetteville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.070, -94.170

Thunderstorm Wind, Washington

When
April 9, 3:12 PM CST
Where
Washington County, Fayetteville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.070, -94.170

Strong thunderstorm wind snapped large tree limbs.

Hail, Washington

When
April 9, 3:14 PM CST
Where
Washington County, 2 mi SSW of Johnson
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.103, -94.184

Hail, Washington

When
April 9, 3:15 PM CST
Where
Washington County, Fayetteville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.070, -94.170

Hail, Washington

When
April 9, 3:25 PM CST
Where
Washington County, 0.55 mi ENE of Goshen
Measured
1 in hail
Reported by
Public
Coordinates
36.104, -93.991

Hail, Washington

When
April 9, 3:56 PM CST
Where
Washington County, 0.26 mi W of Winslow
Measured
1 in hail
Reported by
Post Office
Coordinates
35.801, -94.135

Hail, Madison

When
April 9, 4:08 PM CST
Where
Madison County, 0.18 mi SSE of Pettigrew
Measured
1 in hail
Reported by
Public
Coordinates
35.818, -93.648

Hail, Madison

When
April 9, 4:10 PM CST
Where
Madison County, Aurora
Measured
1 in hail
Reported by
Public
Coordinates
36.000, -93.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571813, 571814, 571815, 571816, 571817, 571818, 571820, 571889.